Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 33, NWS Greenville-Spartanburg, SC

February 3, 1998Henderson County, Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 3, 1998, 8:02 PM EST for Henderson County, Transylvania County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 8:02 PM EST (01:02 UTC)
Expired
Feb 4, 1998, 2:00 AM EST
In force
6 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Henderson County, NC, Transylvania County, NC

The radar

The Greer radar (KGSP), 57 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
860 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 040103
FFWGSP
NCC089-099-175-040700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
802 PM EST TUE FEB 3 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS EXTENDED
THE FLOOD WARNING FOR THE FOLLOWING COUNTIES UNTIL 2 AM...
 
IN WEST NORTH CAROLINA
 
   ...HENDERSON COUNTY...JACKSON COUNTY...TRANSYLVANIA COUNTY
 
COUNTY OFFICIALS TOLD THE NATIONAL WEATHER SERVICE THAT CREEKS AND
STREAMS WERE OUT OF THEIR BANKS IN TRANSYLVANIA AND HENDERSON
COUNTIES...WITH SEVERAL ROADS CLOSED DUE TO HIGH WATER. WATER LEVELS
WERE AT BANKFUL IN JACKSON COUNTY ARE EXPECTED TO CONTINUE TO RISE.
 
WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY RAIN CONTINUING TO MOVE
NORTH ACROSS THE REGION WITH ADDITIONAL RAIN REDEVELOPING SOUTH IN THE
SOUTH CAROLINA AND EASTERN GEORGIA. AUTOMATED RAIN GAGES INDICATE THAT
4 TO 6 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS THE WARNED AREA IN
THE PAST 24 HOURS. WITH AN ADDITIONAL 1 TO 2 INCHES THROUGH 2 AM...
FLOODING PROBLEMS WILL ONLY BECOME WORSE.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:35 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 3, 2:35 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
235 PM EST TUE FEB 3 1998

.FCST TRENDS CONTINUE GOOD...

SFC LOW APRCHNG NW FLA PANHANDLE WILL MOVE UP THE CAROLINA COASTS
ON

In the hours before

Special weather statement, Feb 3, 6:57 PM EST, 1 hour 5 minutes before
NCZ033-034-048>055-058-059-062>065-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
657 PM EST TUE FEB 3 1998

...WINTER STORM WARNING FOR HEAVY SNOW CONTINUES IN EFFECT FOR THE
MOUNTAINS OF NORTH CAROLINA THROUGH WEDNESDAY...

...WINTER WEATHER ADVISORY FOR SNOW CONTINUES FOR THE NORTHERN
FOOTHILLS THROUGH WEDNESDAY...

RECENT CALLS TO COUNTY OFFICIALS INDICATE THAT MOSTLY A HEAVY WET SNOW
WAS FALLING IN THE NORTHERN MOUNTAINS...INCLUDING BURNSVILLE AND
NEWLAND. TWO TO THREE INCHES OF SNOW HAS FALLEN NOW AT BEECH MOUNTAIN.
SNOWFALL IN THE CENTRAL AND SOUTHERN MOUNTAINS WAS CONFINED TO THE
HIGHER ELEVATIONS AND SOMETIMES MIXED WITH SLEET. SNOW WAS ALSO FALLING
IN THE HIGHER ELEVATIONS OF BURKE AND MCDOWELL COUNTIES. SNOW WAS
MIXING WITH THE RAIN IN ASHEVILLE...HENDERSONVILLE AND MARION.

ROADS WERE QUICKLY BECOMING VERY ICY...MAINLY AT THE HIGHER ELEVATIONS.
IN ADDITION...MANY ROADS HAD CONSIDERABLE AMOUNTS OF PONDING OF WATER.
IN SOME CASES ONE LANE OF THE ROAD WAS COVERED IN WATER OR SLUSH.

SNOW LEVELS ARE EXPECTED TO CONTINUE TO DROP THROUGH THE
EVENING...BRINGING SNOW TO ALL OF THE MOUNTAINS LATER TONIGHT.
SNOWFALL ACCUMULATIONS COULD BE AS MUCH AS 1 TO 2 INCHES AN HOUR. AS
TEMPERATURES DROP TO OR BELOW FREEZING...ICE...SLUSH AND/OR SNOW
COVERED ROADS WILL BECOME MORE WIDESPREAD.

PEOPLE TRAVELING ACROSS WESTERN NORTH CAROLINA TONIGHT NEED TO BE
EXTREMELY CAREFUL AND REMAIN ALERT FOR RAPIDLY CHANGING ROAD
CONDITIONS. STAY TUNED TO NOAA WEATHER OR LOCAL MEDIA FOR FURTHER
INFORMATION AND UPDATED FORECASTS.

MOYER
Special weather statement, Feb 3, 6:57 PM EST, 1 hour 5 minutes before
NCZ033-034-048>055-058-059-062>065-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
657 PM EST TUE FEB 3 1998

...WINTER STORM WARNING FOR HEAVY SNOW CONTINUES IN EFFECT FOR THE
MOUNTAINS OF NORTH CAROLINA THROUGH WEDNESDAY...

...WINTER WEATHER ADVISORY FOR SNOW CONTINUES FOR THE NORTHERN
FOOTHILLS THROUGH WEDNESDAY...

RECENT CALLS TO COUNTY OFFICIALS INDICATE THAT MOSTLY A HEAVY WET SNOW
WAS FALLING IN THE NORTHERN MOUNTAINS...INCLUDING BURNSVILLE AND
NEWLAND. TWO TO THREE INCHES OF SNOW HAS FALLEN NOW AT BEECH MOUNTAIN.
SNOWFALL IN THE CENTRAL AND SOUTHERN MOUNTAINS WAS CONFINED TO THE
HIGHER ELEVATIONS AND SOMETIMES MIXED WITH SLEET. SNOW WAS ALSO FALLING
IN THE HIGHER ELEVATIONS OF BURKE AND MCDOWELL COUNTIES. SNOW WAS
MIXING WITH THE RAIN IN ASHEVILLE...HENDERSONVILLE AND MARION.

ROADS WERE QUICKLY BECOMING VERY ICY...MAINLY AT THE HIGHER ELEVATIONS.
IN ADDITION...MANY ROADS HAD CONSIDERABLE AMOUNTS OF PONDING OF WATER.
IN SOME CASES ONE LANE OF THE ROAD WAS COVERED IN WATER OR SLUSH.

SNOW LEVELS ARE EXPECTED TO CONTINUE TO DROP THROUGH THE
EVENING...BRINGING SNOW TO ALL OF THE MOUNTAINS LATER TONIGHT.
SNOWFALL ACCUMULATIONS COULD BE AS MUCH AS 1 TO 2 INCHES AN HOUR. AS
TEMPERATURES DROP TO OR BELOW FREEZING...ICE...SLUSH AND/OR SNOW
COVERED ROADS WILL BECOME MORE WIDESPREAD.

PEOPLE TRAVELING ACROSS WESTERN NORTH CAROLINA TONIGHT NEED TO BE
EXTREMELY CAREFUL AND REMAIN ALERT FOR RAPIDLY CHANGING ROAD
CONDITIONS. STAY TUNED TO NOAA WEATHER OR LOCAL MEDIA FOR FURTHER
INFORMATION AND UPDATED FORECASTS.

MOYER
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
700 PM EST TUE FEB 3 1998

...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT
   AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT...
...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA
   FOR TONIGHT...

AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND
WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH
GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR
SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS.

NORTHEAST WINDS WITH AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH
REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH
CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING
SEVERAL ROADS.  SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED
ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS.

RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH
HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL
RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED
TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY
TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED.

ROBBINS/GSP
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
700 PM EST TUE FEB 3 1998
    CORRECTION FOR WORDING
...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT
   AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT...
...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA
   FOR TONIGHT...

AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND
WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH
GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR
SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS.

NORTHEAST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH HAVE
BEEN REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH
CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING
SEVERAL ROADS. SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED
ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS.

RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH
HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL
RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED
TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY
TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED.

ROBBINS/GSP
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
700 PM EST TUE FEB 3 1998

...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT
   AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT...
...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA
   FOR TONIGHT...

AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND
WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH
GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR
SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS.

NORTHEAST WINDS WITH AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH
REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH
CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING
SEVERAL ROADS.  SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED
ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS.

RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH
HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL
RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED
TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY
TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED.

ROBBINS/GSP
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
700 PM EST TUE FEB 3 1998
    CORRECTION FOR WORDING
...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT
   AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT...
...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA
   FOR TONIGHT...

AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND
WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH
GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR
SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS.

NORTHEAST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH HAVE
BEEN REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH
CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING
SEVERAL ROADS. SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED
ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS.

RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH
HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL
RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED
TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY
TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED.

ROBBINS/GSP

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 8:02 PM ESTFlash Flood WarningGSPJackson6 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.